You are here

Tiny Talk – Heart Rate and Anesthesia

Views: 15828 - Comments: 3

Megan Brashear, CVT, VTS(ECC), discusses the common causes of tachycardia and bradycardia under anesthesia. By emphasizing the big picture, she discusses ways the anesthetist can determine the cause and begin treatment for abnormal heart rates.

Sidebar Bookmark Button

Share

Add To Training Plan

X

Contributors

Megan Brashear's picture
Megan Brashear

CVT VTS(ECC)

Enrolled: 07/2011

Content Assignment

X

Comments

Carolina  Ramirez's picture

Thank you so much Megan, this has helped so much. Im a new assistant with no experience and when I'm in surgery monitoring i would get freaked out because if something happened i would not know what to do. Whenever i ask questions everyone's too busy to answer them.

Erin Murtagh's picture

I'm surprised you didn't mention the contraindication to using glyco or atropine in those patients who may be bradycardic due to dexmedetomidine administration. Or, giving antisedan intra-op if the patient isn't tolerating the bradycardia from dexmedetomidine.

Megan Brashear's picture

GREAT point Erin! Yes, anticholinergics are absolutely contraindicated in patients who have received dexmedetomidine. Those patients experience bradycardia due to the vasoconstriction from the dexmedetomidine. Administering glycopyrrolate or atropine will drastically increase the workload of the heart pushing against vasoconstriction. Those patients must have the dexmeditomidine reversed (with atipamezol) prior to making any anticholinergic decisions. The anesthetist must always be aware of the pre-medications and induction meds prior to making any decisions on intra-operative medications. Thank you!